Florida, 2015

Lightning Strike in Florida, March 26, 2015

March 26, 2015 · NWS TBW · 1 event in 1 county or zone

An outflow boundary traveling ahead of a cold front produced a line of showers and thunderstorms on the evening of the 26th. A lightning strike from one of these storms struck a tree causing it to smoulder, which later spread to a nearby vacant house.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

An outflow boundary traveling ahead of a cold front produced a line of showers and thunderstorms on the evening of the 26th. A lightning strike from one of these storms struck a tree causing it to smoulder, which later spread to a nearby vacant house.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Mar 26, 9:25 PM EST, 1 hour 35 minutes earlier.

Area forecast discussion, Mar 26, 9:25 PM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
1025 PM EDT THU MAR 26 2015

.AVIATION...
MAIN ISSUE FOR TAFS WAS TIMING OF PRECIP/TSTMS AND POTENTIAL FOR
MVFR CIGS. FOLLOWING SCENARIO BELOW IN PREVIOUS DISCUSSION...
LEANING TOWARD TSTMS IMPACTS SITES LATE TONIGHT AND AGAIN FRI WITH
2 SEPARATE TSTM EVENTS. WIDESPREAD PRECIP AND FROPA FRI WILL
PROVIDE HIGH PROBABILITY OF MVFR CIGS MUCH OF THE DAY ON FRI AND
ON AND OFF MVFR CIGS ARE ALSO POSSIBLE TONIGHT. WINDS WILL TURN W
AND NW THROUGH DAY AND INCREASE WITH GUSTS IN THE 20S. SOME STRONG
STORMS ARE POSSIBLE.

&&

.MARINE...
PREFRONTAL SHOWERS CURRENTLY MOVING ACROSS THE NORTHERN AND
CENTRAL WATERS. MOST OF THE ACTIVITY IS FAR BEHIND THESE SHOWERS
AS THE FRONT IS STILL LAGGING BACK NEAR NEW ORLEANS. THE FRONT
WILL APPROACH OVERNIGHT AND SWEEP THE COASTAL WATERS FRIDAY WITH
WINDS VEERING TO NORTHWEST AT CAUTION TO ADVISORY SPEEDS. HIGH
PRESSURE BUILDS IN OVER THE WEEKEND WITH WINDS VEERING AND
DIMINISHING INTO EARLY NEXT WEEK.

&&

.PREV DISCUSSION... /ISSUED 957 PM EDT THU MAR 26 2015/

UPDATE...FIRST CONVECTIVE EVENT ASSOC W/ APPROACHING UPR TROUGH
IS WINDING DOWN WITH JUST A FEW SHRA ALONG THE OUTFLOW BOUNDARY
ACROSS CEN ZONES. BIG CHALLENGE TONIGHT IS TIMING AND CHARACTOR
OF NEXT CONVECTIVE EVENT AS MODELS STRUGGLE WITH STORMS WHICH ARE
DEVELOPING ALONG OUTFLOWS...THE PREFRONTAL TROUGH...ETC. MOST
GLOBAL MODELS AND SOME HIGH RES MODELS INCLUDING MOST RECENT LOCAL
WRF RUN ARE FOCUSING ON A FRIDAY DAYTIME EVENT WITH THE MAIN FOCUS
BEING EITHER A PREFRONTAL TROUGH OR THE ACTUAL FRONT. THAT
SCENARIO WOULD PROVIDE THE GREATEST THE SEVERE THREAT WITH THIS
UPR TROUGH AND ASSOC FRONT AS THE CONVECTIVE TIMING WOULD LINE UP
WITH BEST UPR SUPPORT AND GREATEST SHEAR. THAT SAID...A CLUSTER OF
STORMS WELL OFFSHORE IN THE GOMEX SOUTH OF NEW ORLEANS TO TLH IS
TRACKING EAST-SE AT PRETTY GOOD CLIP AND IF IT HOLDS TOGETHER IT
WILL ARRIVE BY AROUND 7Z. THIS WILL NOT PRECLUDE AN ADDITIONAL
CONVECTIVE EVENT LATER ON FRI WITH MAIN UPR DYNAMICS AND
FRONT...BUT COULD SIGNIFICANTLY HAMPER INSTABILITY AND SEVERE
POTENTIAL DURING THE DAY. EVEN SO...THERE IS ENOUGH SHEAR
OVERNIGHT THAT THERE IS A VERY LOW PROBABILITY OF SEVERE STORMS
WITH THIS ACTIVITY OVERNIGHT AND SOMEWHAT AVERAGE LOOKING STORMS
PRODUCED 45 MPH EARLIER THIS EVENING. GIVEN ALL THE
UNCERTAINTY...SPC HAS MAINTAINED A MARGINAL RISK OF SVR STORMS
TONIGHT ACROSS NRN HALF AND TOMORROW ACROSS ACROSS OUR SRN HALF.
GONNA HAVE TO LET THIS PLAY OUT A LITTLE BUT FEEL THE SECOND
SCENARIO ABOVE IS MOST LIKELY TO OCCUR (STORMS TONIGHT AND AGAIN
TOMORROW). THIS OF COURSE STILL MEANS HIGH POPS AND DECENT
RAINFALL AMOUNTS ARE IN ORDER TONIGHT AND FRI. HAVE AND WILL
CONTINUE TO TWEAK GRID TIMING BASED ON THIS THINKING.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  72  77  55  69 /  70  80   0   0
FMY  72  81  58  75 /  60  90  10   0
GIF  69  79  52  70 /  50  80   0   0
SRQ  71  77  57  69 /  60  80   0   0
BKV  68  77  47  68 /  80  90  10   0
SPG  72  76  59  68 /  70  80   0   0

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

UPDATE/AVIATION...88/GITTINGER
MARINE...007/DOUGHERTY
DECISION SUPPORT...99
Hazardous weather outlook, Mar 26, 3:49 PM EST, 7 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
449 PM EDT THU MAR 26 2015

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-271200-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
COASTAL WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 NM-
COASTAL WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 NM-
COASTAL WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 NM-
WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 TO 60 NM-
WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 TO 60 NM-
WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 TO 60 NM-
449 PM EDT THU MAR 26 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TONIGHT.

...THUNDERSTORM IMPACT...
THUNDERSTORMS ARE EXPECTED ESPECIALLY FROM THE TAMPA BAY AREA
NORTHWARD ALONG THE NATURE COAST THIS EVENING AND OVERNIGHT AS
STORMS MOVE INTO THE AREA OFF THE GULF OF MEXICO. STRONG
THUNDERSTORMS PRODUCING HEAVY DOWNPOURS...DANGEROUS LIGHTNING
STRIKES...SMALL HAIL AND GUSTY WINDS OF 40 TO 50 MPH WILL BE
POSSIBLE WITH THIS ACTIVITY. IN ADDITION...THERE IS A LOW
PROBABILITY OF SEVERE THUNDERSTORMS WITH DAMAGING WIND GUSTS AND
HAIL UP TO ONE INCH DIAMETER BEING THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

...THUNDERSTORM IMPACT...
THUNDERSTORMS WILL SHIFT SOUTH EARLY FRIDAY WITH AREAS FROM TAMPA
BAY AREA SOUTHWARD IMPACTED MAINLY FRIDAY MORNING INTO EARLY
AFTERNOON. STRONG THUNDERSTORMS PRODUCING HEAVY DOWNPOURS...
DANGEROUS LIGHTNING STRIKES...SMALL HAIL AND GUSTY WINDS OF 40 TO
50 MPH WILL BE POSSIBLE WITH THIS ACTIVITY. IN ADDITION...THERE
IS A LOW PROBABILITY OF SEVERE THUNDERSTORMS WITH DAMAGING WIND
GUSTS AND HAIL UP TO ONE INCH DIAMETER BEING THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.

GITTINGER

In the hours before

Special weather statement, Mar 26, 5:31 PM EST, 5 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
631 PM EDT THU MAR 26 2015

FLZ139-239-262315-
INLAND LEVY-COASTAL LEVY-
631 PM EDT THU MAR 26 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LEVY COUNTY...

AT 630 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 7 MILES SOUTHWEST OF BRONSON TO 13 MILES SOUTHWEST OF
WILLISTON HIGHLANDS TO 17 MILES NORTHWEST OF CRYSTAL RIVER AIRPORT...
AND MOVING NORTHEAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
WILLISTON...BRONSON...WILLISTON MUNICIPAL AIRPORT...EAST BRONSON...
WILLISTON HIGHLANDS...INGLIS...OTTER CREEK AND LEBANON.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 2954 8255 2948 8255 2948 8241 2922 8243
      2921 8253 2905 8253 2902 8262 2903 8271
      2899 8276 2906 8276 2910 8282 2910 8279
      2917 8281 2917 8289 2939 8292 2954 8262
TIME...MOT...LOC 2230Z 241DEG 25KT 2937 8272 2924 8273 2907 8275

RAG
Special weather statement, Mar 26, 6:10 PM EST, 4 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
710 PM EDT THU MAR 26 2015

FLZ142-148-242-248-262345-
COASTAL CITRUS-INLAND HERNANDO-INLAND CITRUS-COASTAL HERNANDO-COASTAL
CITRUS-
710 PM EDT THU MAR 26 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CITRUS AND
NORTHWESTERN HERNANDO COUNTIES...

AT 709 PM EDT...A STRONG THUNDERSTORM WAS 8 MILES SOUTH OF HOMOSASSA
SPRINGS...MOVING NORTHEAST AT 40 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
INVERNESS...HOMOSASSA SPRINGS...INVERNESS HIGHLANDS NORTH...INVERNESS
HIGHLANDS SOUTH...INVERNESS AIRPORT...WEEKI WACHEE GARDENS...NORTH
WEEKI WACHEE...SUGARMILL WOODS...LEISURE ACRES...INVERNESS
HIGHLANDS...CHASSAHOWITZKA REFUGE...ROYAL HIGHLANDS...GOSPEL
ISLAND...LAKE LINDSEY...HEATHERWOOD...WITHLAPOPKA ISLE...
ISTACHATTA...FLORAL CITY...GLEN LAKES AND SUBURBAN ACRES.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 2867 8266 2871 8264 2870 8265 2872 8265
      2892 8228 2880 8217 2876 8218 2871 8225
      2865 8227 2852 8267 2853 8267 2857 8264
      2863 8265 2863 8267
TIME...MOT...LOC 2309Z 243DEG 36KT 2868 8254

RAG
Special weather statement, Mar 26, 6:35 PM EST, 4 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
735 PM EDT THU MAR 26 2015

FLZ043-270015-
SUMTER-
735 PM EDT THU MAR 26 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SUMTER COUNTY...

AT 733 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR INVERNESS AIRPORT TO NEAR NORTH
BROOKSVILLE...AND MOVING NORTHEAST AT 40 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
WILDWOOD...BUSHNELL...THE VILLAGES...LAKE PANASOFFKEE...CENTER
HILL...WEBSTER...COLEMAN...TARRYTOWN...OXFORD...WAHOO...RUTLAND...
NOBLETON...ADAMSVILLE AND SUMTERVILLE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 2846 8196 2846 8206 2852 8206 2853 8210
      2857 8215 2857 8222 2865 8227 2871 8225
      2876 8218 2878 8219 2880 8217 2882 8218
      2890 8228 2896 8230 2896 8196
TIME...MOT...LOC 2333Z 229DEG 36KT 2885 8224 2873 8232 2860 8240

RAG

The radar

The Tampa radar (KTBW), 39 km away, was scanning. The volume nearest the first event began at 04:00 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Hillsborough

When
March 26, 11:00 PM EST
Where
Hillsborough County, 1.02 mi ENE of Edison
Property damage
$40,000
Reported by
Fire Department/Rescue
Coordinates
27.878, -82.056

Lightning struck a tree late on the evening of the 26th, causing it to smoulder. When fire fighters arrived at the house at 4am the next morning, the house was fully engulfed in flames.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2015Every state in 2015This day in weather historyWarnings in Florida, March 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 557979.